Statins can reduce sex drive

I have heard from male readers that when they began taking the cholesterol reducing statin medications (such as Crestor, Lipitor, lovastatin, simvastatin, etc.), they have experienced decreased libido (sexual drive).

Now, there is some research that may confirm this.

One study, in 2009, concluded, “the present study suggests that statins may induce or worsen ED (erectile dysfunction) in accordance with other data.”

More recent research shows that statins may interfere with the production of cholesterol and that this may alter hormone synthesis, resulting in reduced testosterone levels, which may decrease the libido (sexual drive) in men on statins.

For example, Italian researchers have reported a link between statin therapy and hypogonadism (reduced testosterone).

So, if you’re taking a statin and notice a decrease in your libido, DON’T STOP THE STATIN. Rather, talk to your personal doctor about the side effect and possible options.

This entry was posted in Men's Health, Mental Health and tagged , , , , , . Bookmark the permalink.